Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 263, NWS Louisville, KY

October 13, 2014Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 13, 2014, 6:55 PM CDT for Hancock County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2014, 6:55 PM CDT (23:55 UTC)
Expired
Oct 13, 2014, 7:25 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Hancock County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:54 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KLMK 132355
SVRLMK
KYC091-140025-
/O.NEW.KLMK.SV.W.0263.141013T2355Z-141014T0025Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 725 PM CDT

* AT 654 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF SANTA CLAUS TO WHITESVILLE...AND   
  MOVING NORTHEAST AT 60 MPH. A TORNADO WATCH IS IN EFFECT. 

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HAWESVILLE...LEWISPORT...PELLVILLE...FLORAL...ADAIR...WEBERSTOWN...
  CHAMBERS...PETRI...GOERING AND ARRINGTON CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3794 8691 3799 8686 3800 8681 3780 8670
      3773 8682 3780 8683 3783 8686 3783 8692
      3788 8690 3790 8692 3791 8694 3789 8698
      3793 8698
TIME...MOT...LOC 2355Z 221DEG 50KT 3805 8695 3770 8687

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

JSD
1 follow-up statement
006 
WWUS53 KLMK 140024
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT MON OCT 13 2014

KYC091-140033-
/O.EXP.KLMK.SV.W.0263.000000T0000Z-141014T0025Z/
HANCOCK KY-
724 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY WILL EXPIRE AT
825 PM EDT/725 PM CDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3794 8691 3799 8686 3800 8681 3780 8670
      3773 8682 3780 8683 3783 8686 3783 8692
      3788 8690 3790 8692 3791 8694 3789 8698
      3793 8698
TIME...MOT...LOC 0023Z 221DEG 50KT 3834 8663 3799 8655

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:36 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 13, 6:36 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM EDT Mon Oct 13 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 545 PM EDT Mon Oct 13 2014

A quick update for trends over our eastern forecast area (including
east-central KY) for early this evening. Lower clouds have mixed and
cleared out for the time being, and conditions should remain dry for
the next few hours before rain and storm chances increase later
tonight. Therefore, have made some adjustments to sky and precip
chances for this evening. Remainder of forecast in tact.

.SHORT TERM (Now through Tuesday Night)...
Issued at 325 PM EDT Mon Oct 13 2014

...Severe Weather and Flash Flooding Possible Tonight into Tuesday...

Weak subsidence and/or shortwave ridging behind early morning
showers and storms have provided a respite for most of central
Kentucky and southern Indiana. Clouds have thinned enough for temps
to reach the mid and upper 70s across most of the area, but so far
convection has failed to develop ahead of the main squall line,
which is just reaching the Mississippi River.

SPC mesoanalysis shows instability and shear parameters coming
together ahead of the line over western Kentucky. Most of the
high-resolution models advertise the squall line pushing into the
I-65 corridor after midnight, albeit in a weakening state. However,
most of these models are 2-3 hrs behind the curve with respect to
the ongoing squall line. Believe that the only way for this timing
to verify is for one or more surface waves to develop and ride north
along the line to slow it down. Will key on a couple hours either
side of midnight for the severe threat, mainly west of I-65. Timing
could skew even earlier if we see renegade cells developing ahead of
the line, but that is looking more confined to the Deep South.
Damaging winds will be the main SVR threat, but brief tornado
spin-ups remain on the table, especially if there are any discrete
convective elements to be ingested by the line.

Precipitable water values in the 99th percentile for October will
provide plenty of juice for heavy rain, and this is especially
concerning with a weakening line of storms almost parallel to the
upper flow. Heavy rain potential is certainly on the table, and we
expect widespread rainfall totals pushing 2 inches, with local 3+
inch amounts likely. Rainfall amounts the last 7 days have been
above normal, especially north of I-64, as well as south of the
Bluegrass Parkway. Flash Flood Watch will remain in effect as
localized short-fuse flooding issues are likely anywhere that the
heaviest rain falls.

Potential still exists for strong thunderstorms along the surface
front on Tuesday. The low-level jet will be shunted off to the east,
but strong dynamics and sufficient moisture could support another
line of convection. Winds aloft remain just strong enough that
damaging gusts could still be mixed down in the more vigorous
showers or storms early in the day.

Main upper low swings through Tuesday night, and will support a
low-end chance POP. With much less deep moisture available, this
looks like a low-QPF event. Min temps will be much cooler than last
night or tonight, but still a few degrees above climo.

.LONG TERM (Wednesday through Monday)...
Issued at 300 PM EDT Mon Oct 13 2014

The long term will begin with a closed upper low over the Midwest
bringing multiple rounds of shallow convection to the region Wed
through Thurs.  Model soundings do indicate a decent ribbon of low
level instability and decent low level lapse rates both Wed and
Thurs afternoons, so can't rule out some moderate showers or perhaps
even a rumble of thunder each afternoon/evening.  Will continue with
rain showers for now though and evaluate more in coming forecasts.
Cloudy, rainy conditions in the cold upper low will limit high temps
to upper 50s and lower 60s both Wed/Thu with low temps in the upper
40s and lower 50s.

We'll see dry weather and sunshine for Fri/Sat as the upper flow
becomes more zonal and weak sfc high pressure arrives at the sfc.
The warmest day of the week looks to be Fri with highs in the lower
70s.  The clearest, coolest night of the long term looks to be Sat
night into Sun morning with low temps in the lower 40s.

Models then diverge on the upper level pattern for the beginning of
next week. Upper ridging looks to move into the central CONUS with a
shortwave trough preceding it and possibly bringing us some rain
showers.  Will continue low chances for precip Sun night-Mon but
have low forecast confidence at this point.  Temperatures look to be
below normal for the first portion of next week.

&&

.AVIATION (00Z TAF Update)...
Updated at 730 PM EDT Mon Oct 13 2014

Axis of thunderstorms continues to move swiftly to the north-
northeast this evening. There are small bowing segments along it
meaning localized wind damage is possible with the strongest cells.
Timing the line suggests it reaches BWG between 00 and 01z, SDF
around 03z, and LEX roughly around 06z. Expect gusty southeast winds
before the line. As the line passes, wind speeds at the 3 airports
will be predicated on whether one of the bowing segments passes
overhead or not. Isolated brief severe wind gusts are possible, but
more likely, gusts will up to 30 kts.

After the initial line passes, expect continued rain and embedded
convection with generally MVFR ceilings later tonight. Rain will
diminish Tuesday morning to scattered showers before a wind shift
changes winds from south-southeast to south-southwest. Showers will
then end after the wind shift as the area gets dry slotted aloft,
with lower VFR or perhaps marginally MVFR broken clouds occurring.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH from 11 PM EDT /10 PM CDT/ this evening
     through Tuesday evening FOR KYZ023>043-045>049-053>057-
     061>067-070>078-081-082.

IN...FLASH FLOOD WATCH from 11 PM EDT /10 PM CDT/ this evening
     through Tuesday evening FOR INZ076>079-083-084-089>092.

&&

Update.........TWF
Short Term.....RAS
Long Term......AMS
Aviation.......TWF
Hazardous weather outlook, Oct 13, 2:42 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT MON OCT 13 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
342 PM EDT MON OCT 13 2014 /242 PM CDT MON OCT 13 2014/

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS
EVENING THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH INTO
THE REGION TONIGHT AS A POTENT STORM SYSTEM APPROACHES FROM THE
WEST. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND WEST
OF THE I-65 CORRIDOR...MAINLY A COUPLE HOURS EITHER SIDE OF
MIDNIGHT.

DAMAGING WINDS...TORRENTIAL RAINFALL AND ISOLATED TORNADOES ARE
THE MAIN WEATHER HAZARDS EXPECTED TONIGHT. THE HEAVY RAINFALL MAY
LEAD TO EXCESSIVE RUNOFF WHICH RESULT IN FLASH FLOODING IN FLOOD
PRONE AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY MORNING WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY WINDS. LOCALIZED
FLOODING IS LIKELY IN THE AREAS THAT RECEIVE THE HEAVIEST
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD PREPARE FOR ACTIVATION THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/AMS

In the hours before

Special weather statement, Oct 13, 6:32 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 PM CDT MON OCT 13 2014

KYZ070-140000-
LOGAN KY-
632 PM CDT MON OCT 13 2014

...STRONG THUNDERSTORM WITH A HISTORY OF SEVERE WEATHER APPROACHING
LOGAN COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM WITH STRONG ROTATION...POSSIBLY PRODUCING A TORNADO...MOVING
ACROSS TODD COUNTY NORTH OF GUTHRIE.  THE STORM WAS NORTHEAST AT 40
MPH.

RESIDENTS OF WESTERN AND NORTHERN LOGAN COUNTY SHOULD MONITOR THIS
STORM CLOSELY AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED.

* IF THE STORM MOVES INTO LOGAN COUNTY IT WILL IMPACT...
  JUSTICE...
  GORDONSVILLE...
  CROSSROAD...
  WHIPPOORWILL...
  EPLEYS AND SPA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER
LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND
OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES
SHOULD USE CAUTION.

&&

LAT...LON 3702 8706 3707 8703 3708 8697 3697 8677
      3666 8706
TIME...MOT...LOC 2329Z 214DEG 35KT 3671 8716

13
Special weather statement, Oct 13, 6:46 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM CDT MON OCT 13 2014

KYZ023-026-061-140015-
BUTLER KY-HANCOCK KY-OHIO KY-
646 PM CDT MON OCT 13 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS WILL MOVE INTO OHIO AND BUTLER COUNTIES...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OWENSBORO TO 12
MILES NORTHEAST OF ELKTON...AND MOVING NORTHEAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARTFORD...
  SIMMONS AND SCOTTOWN...
  WYSOX AND COOL SPRINGS...
  HIGHVIEW AND SILVER CITY...
  MOUNT PLEASANT AND OAK GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3752 8708 3764 8695 3763 8692 3767 8683
      3770 8686 3781 8668 3712 8670 3710 8691
      3715 8693 3722 8691 3727 8699 3732 8699
      3735 8702 3736 8707 3734 8710
TIME...MOT...LOC 2346Z 231DEG 38KT 3774 8704 3699 8704

JSD
Special weather statement, Oct 13, 6:52 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM CDT MON OCT 13 2014

KYZ071-072-140010-
SIMPSON KY-WARREN KY-
652 PM CDT MON OCT 13 2014

...STRONG THUNDERSTORM WITH GUSTY WINDS APPROACHING SIMPSON
AND WARREN COUNTIES...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTLAND...AND MOVING NORTH AT 65 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  DELAFIELD...
  PLANO AND MATLOCK...
  WARREN COUNTY REGIONAL AIRPORT AND HARDCASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8660 3704 8647 3700 8627 3680 8636
      3677 8641 3671 8641 3664 8644 3665 8652
      3663 8657
TIME...MOT...LOC 2352Z 196DEG 69KT 3669 8650

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:04 PM CDTSpecial Weather StatementLMKFranklin46 min
Oct 13, 1:54 AM CDTSpecial Weather StatementLMKButler31 min
Oct 13, 2:32 AM CDTSpecial Weather StatementLMKGrayson28 min
Oct 13, 2:53 AM CDTSpecial Weather StatementLMKBreckinridge32 min
Oct 13, 2:55 AM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more33 hr
Oct 13, 3:26 AM CDTSpecial Weather StatementLMKBullitt, Meade29 min
Oct 13, 6:32 PM CDTSpecial Weather StatementLMKLogan28 min
Oct 13, 6:40 PM CDTSevere Thunderstorm WarningLMKLogan30 min
Oct 13, 6:46 PM CDTSpecial Weather StatementLMKOhio29 min
Oct 13, 6:52 PM CDTSpecial Weather StatementLMKWarren18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.